Hyperglycaemie and Hypoglycaemia
The two most important terms for Type 1 Diabetes sufferers to know about are ‘Hyperglycaemia' and ‘Hypoglycaemia'. Although they sound very similar, they are the absolute opposite in meaning and mustn't be confused. These are the two main threats which Type 1 Diabetics constantly have to balance themselves between, avoiding each.
Hyperglycaemia is a situation in which there is too much glucose in the blood. The body, in a desperate attempt to rid itself of some of this excess glucose, even begins to pass it through urine. Hyperglycaemia typically occurs when a Type 1 Diabetic is lacking in insulin. Although, we must be aware this can also occur due to other factors such as not taking sufficient exercise to burn off some of the glucose. Another factor is too much glucose producing food or drink has been consumed. Stress and increased blood pressure is also a factor.
Hyperglycaemia can be recognised if you find yourself feeling hungrier and thirstier than normal, urinating more frequently, and having muscular cramp, blurred vision, and fatigue. If appropriate action isn't taken to counter Hyperglycaemia it can lead to a serious medical emergency.
Hypoglycaemia is where the blood sugar (Glucose) levels in the body are abnormally low. This can be countered by carrying glucose such as a Lucozade energy drink, Lucozade energy sweets, or in case of severe Hypoglycaemia a Glucagon injection.
Hypoglycaemia is most unpleasant, and some of the symptoms may be mental confusion, physical weakness, dizziness, extreme tiredness, perspiration and anxiety. Furthermore, if no action is taken to counter Hypoglycaemia a Type 1 Diabetic can find they become feverish, lose consciousness and possibly even end up in a coma – and ultimately, die.
Each individual is different, so symptoms differ and an individual is the only one who truly knows themselves how they feel. It is of utmost importance that a Type 1 Diabetic familiarises themselves with ‘their' symptoms and always carry with them both of the needed antidotes to counter the onset of both Hyperglycaemia and Hypoglycaemia.